Alabama, 2005

Flooding in Alabama, April 6 to 9, 2005

April 6 to 9, 2005 · NWS BMX · 5 events in 5 counties and zones

Additional rainfall on the 6th and 7th produced some secondary rises, especially on the Sucarnoocheeand lower Black Warrior Rivers. Minor flooding occurred once again.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Additional rainfall on the 6th and 7th produced some secondary rises, especially on the Sucarnoocheeand lower Black Warrior Rivers. Minor flooding occurred once again.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 5, 8:49 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 5, 8:49 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
949 PM CDT TUE APR 5 2005

.UPDATE...FORECAST LOOKS TO BE IN GOOD SHAPE FOR THE MOST
PART. THE GRIDS MAY BE A TAD PESSIMISTIC IN THE OVERNIGHT SKY
DEPARTMENT...BUT INCREASING CLOUDS IN THE ZONES IS A GOOD SUMMARY
OF WHAT WE EXPECT.  NO CHANGES EXPECTED TO THE FORECAST AT THIS
TIME.

THE MAIN ITEM OF INTEREST IS TO DRAW ATTENTION TO THE ESF AND SPS
JUST ISSUED...REGARDING CONCERNS OF HEAVY RAIN WITH THIS SYSTEM.
MODEL GUIDANCE SEEMS TO INDICATE A PRETTY GOOD SHOT AT 1 TO 2
INCHES OF RAIN ACROSS MUCH OF SOGGY SOUTH CENTRAL ALABAMA.
FORECAST CONCERNS ARE FOR ANY TRAINING OF HEAVY THUNDERSTORMS THAT
MAY DEVELOP.  ON THE OTHER HAND...THIS SYSTEM SEEMS A BIT MORE
PROGRESSIVE...AND THAT MAY HELP US OUT IN THE END.  STILL...WITH
THE SENSITIVITY TO HEAVY RAINFALL...THOUGHT IT PRUDENT TO SPREAD
THE WORD TO KEEP OUR EYES ON THE WATER SITUATION.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

81/JD
Hazardous weather outlook, Apr 5, 12:28 PM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
ISSUED BY NATIONAL WEATHER SERVICE PEACHTREE CITY GA
128 PM CDT TUE APR 5 2005

ALZ011>015-017>050-061230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
128 PM CDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

MINOR RIVER FLOODING WILL CONTINUE ON THE LOWER ALABAMA RIVER.

NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY).

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST OF
ALABAMA WEDNESDAY MORNING...AND MOVE INTO THE STATE DURING THE DAY.
SOME OF THESE STORMS COULD BECOME SEVERE WEDNESDAY AFTERNOON AND
EVENING...ESPECIALLY FROM THE CITIES OF TUSCALOOSA...COLUMBIANA...
AND ALEXANDER CITY...SOUTH AND WEST.

THE SEVERITY OF THE STORMS... AND THE TYPE OF SEVERE WEATHER THAT
MAY OCCUR...DEPENDS LARGELY ON HOW MUCH INSTABILITY DEVELOPS ACROSS
CENTRAL ALABAMA ON WEDNESDAY.  CURRENT COMPUTER MODEL FORECASTS
SUGGEST THAT THE HIGHEST THREAT IS THAT OF A SQUALL LINE...WITH
DAMAGING STRAIGHT LINE WINDS.  HOWEVER...THERE IS ALSO A POSSIBILITY
THAT SUPERCELLS MAY DEVELOP WITHIN OR AHEAD OF THE SQUALL LINE...
WHICH WOULD BE CAPABLE OF PRODUCING TORNADOES.

IN ADDITION TO THE SEVERE WEATHER...WITH SOIL CONDITIONS ALREADY
SATURATED FROM PREVIOUS RAINFALL EVENTS...ANY ADDITIONAL HEAVY
RAINFALL COULD RESULT IN FLASH FLOODING AND ADDITIONAL RIVER
FLOODING.

THE SEVERE WEATHER THREAT COULD LAST AS LATE AS THURSDAY AFTERNOON.
THE PRIMARY THREAT ON THURSDAY WOULD BE FOR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED WEDNESDAY AND THURSDAY.

In the hours before

Special weather statement, Apr 5, 8:32 PM CST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
932 PM CDT TUE APR 5 2005

ALZ011>015-017>050-060900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
932 PM CDT TUE APR 5 2005

...HEAVY RAINFALL POSSIBLE WEDNESDAY AFTERNOON THROUGH THURSDAY
MORNING...

AN APPROACHING SPRING STORM IS EXPECTED TO BRING ANOTHER BOUT OF
LOCALLY HEAVY RAINFALL TO MUCH OF CENTRAL ALABAMA.  SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE WEST OF ALABAMA
WEDNESDAY MORNING...AND MOVE INTO THE STATE DURING THE DAY.  IN
ADDITION TO THE POSSIBILITY OF SEVERE WEATHER (SEE BHMHWOBMX)...
ADDITIONAL HEAVY RAINFALL COULD RESULT IN FLASH FLOODING AND RIVER
FLOODING.  MANY LOCATIONS WILL RECEIVE ONE TO TWO INCHES OF RAINFALL
WITH THIS SYSTEM...WITH LOCALLY HIGHER AMOUNTS OF 3 TO 4 INCHES
POSSIBLE.

ALTHOUGH IT HAS BEEN DRY THE LAST SEVERAL DAYS...RIVER LEVELS REMAIN
HIGH ALONG THE ALABAMA...BLACK WARRIOR...CAHABA...COOSA...AND
TALLAPOOSA RIVERS.  MANY LOCATIONS ALONG THESE RIVERS HAVE JUST
RECEDED BELOW FLOOD STAGE IN THE LAST 24 TO 48 HOURS...AND THE
ALABAMA RIVER IN SELMA REMAINS IN FLOOD.  ADDITIONALLY...SOIL
CONDITIONS ACROSS THE AREA REMAIN WET TO SATURATED.  IF LOCALLY HEAVY
RAINS DEVELOP OVER A GIVEN AREA...RUNOFF COULD EASILY RESULT IN FLASH
FLOODING IN THE SHORT TERM.  IF MODERATE TO HEAVY RAINFALL BECOMES
MORE WIDESPREAD...IT WILL LIKELY LEAD TO ADDITIONAL MAINSTREAM RIVER
FLOODING INTO THE END OF THE WEEK.

PERSONS WITH INTERESTS ALONG OR NEAR RIVERS AND STREAMS IN CENTRAL
ALABAMA SHOULD PLAN ON FOLLOWING THE LATEST WEATHER AND RIVER
INFORMATION WEDNESDAY AND THURSDAY.  STAY TUNED TO NOAA WEATHER
RADIO...OR YOUR FAVORITE LOCAL MEDIA OUTLET FOR THE LATEST
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

81/JD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Sumter

When
April 6, 12:00 AM CST to April 9, 11:00 PM CST
Where
Sumter forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Flood, Hale

When
April 6, 12:00 AM CST to April 9, 11:00 PM CST
Where
Hale forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Flood, Greene

When
April 6, 12:00 AM CST to April 9, 11:00 PM CST
Where
Greene forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.383, -85.983

Flood, Marengo

When
April 6, 12:00 AM CST to April 9, 11:00 PM CST
Where
Marengo forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
31.250, -86.467

Flood, Tuscaloosa

When
April 6, 12:00 AM CST to April 9, 11:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.033, -88.367

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2005Every state in 2005This day in weather historyWarnings in Alabama, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446051, 5446052, 5446053, 5446054, 5446055.